MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ULTRAFLEX TRACHEOBRONCHIAL; PROSTHESIS, TRACHEAL, EXPANDABLE

BOSTON SCIENTIFIC CORPORATION ULTRAFLEX TRACHEOBRONCHIAL; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number M00576640
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis; therefore, a failure analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that an ultraflex tracheobronchial covered distal release stent was to be used to treat an approximately 2 cm malignant pulmonological obstruction during a bronchoscopy with stent placement procedure performed on (b)(6) 2020.Reportedly, the patient's anatomy was tight and was dilated prior to stent placement.According to the complainant, during the procedure, resistance was felt during the attempt deployment.Force was applied in pulling the stent deployment suture, but the stent failed to open.The device was removed from the patient.Reportedly, the physician attempted to deploy the stent outside the patient and the first knot loop was opened.The stent was reintroduced inside the patient and the stent was able to be deployed.However, the physician noticed that the stent was buckled and when the stent was pulled, it got coiled.The stent was removed with rat tooth forceps and the procedure was completed with a different device.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.
 
Additional Manufacturer Narrative
Block h6: device problem code 2976 captures the reportable event of stent material deformation.Block h10: an ultraflex tracheobronchial covered distal stent and delivery system were received for analysis.The stent was returned completely deployed.Visual inspection was performed and it was found that the shaft was kinked in several sections.The outer diameter and length of the stent were measured and found to be within specification.No other issues were noted to the stent and delivery system.The reported events of stent difficult to deploy and stent material deformation were not confirmed; the stent was received in good condition and without any damages.The kinks noted to the delivery system may have been a result of the use of excessive force applied to the device during use.The investigation concluded that the reported events and the observed failures were likely due to factors encountered during the procedure.It may be that how the device was handled or manipulated during the procedure, and the tight anatomy, limited the performance of the device and contributed to the difficulty deploying the stent and material deformation during the procedure.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A review of the device history (dhr) was performed and confirmed that this device met all material, assembly, and performance specifications at the time release for distribution.A labeling review was performed, and from the information available, this device was used per the directions for use (dfu)/ product label.
 
Event or Problem Description

Brand Name
ULTRAFLEX TRACHEOBRONCHIAL
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10140080
Report Number3005099803-2020-02164
Device Sequence Number2420953
Product Code JCT
UDI-Device Identifier08714729842446
UDI-Public08714729842446
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K141584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/24/2021
Device Model NumberM00576640
Device Catalogue Number7664
Device Lot Number0023244262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2020
Initial Date Received by Manufacturer 05/18/2020
Supplement Date Received by Manufacturer08/26/2020
Initial Report FDA Received Date06/10/2020
Supplement Report FDA Received Date09/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient Weight58